Alert archive / Iowa / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 42, NWS Des Moines, IA

April 19, 2011Ringgold County, Taylor County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 19, 2011, 4:46 AM CDT for Ringgold County, Taylor County, Iowa. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2011, 4:46 AM CDT (09:46 UTC)
Expired
Apr 19, 2011, 5:10 AM CDT
In force
24 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Ringgold County, IA, Taylor County, IA

The radar

The Des Moines radar (KDMX), 123 km from the middle of the area, began a volume at 09:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.8 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2011-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2011-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
316 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

443 
WUUS53 KDMX 190946
SVRDMX
IAC159-173-191030-
/O.NEW.KDMX.SV.W.0042.110419T0946Z-110419T1030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
446 AM CDT TUE APR 19 2011

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN RINGGOLD COUNTY IN SOUTH CENTRAL IOWA...
  EASTERN TAYLOR COUNTY IN SOUTHWEST IOWA...

* UNTIL 530 AM CDT

* AT 442 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  NORTH OF GRANT CITY...OR 28 MILES WEST OF LAMONI...AND MOVING NORTH
  AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MALOY...DELPHOS...BENTON...CLEARFIELD AND DIAGONAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A
MOBILE HOME...GET OUT NOW...AND SEEK SHELTER IN A REINFORCED
BUILDING.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN DES MOINES.

&&

LAT...LON 4089 9451 4089 9422 4057 9436 4060 9469
TIME...MOT...LOC 0947Z 199DEG 19KT 4064 9447
WIND...HAIL 60MPH 1.00IN

$$

VACHALEK
2 follow-up statements
211 
WWUS53 KDMX 191000
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
500 AM CDT TUE APR 19 2011

IAC159-173-191030-
/O.CON.KDMX.SV.W.0042.000000T0000Z-110419T1030Z/
TAYLOR IA-RINGGOLD IA-
500 AM CDT TUE APR 19 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
RINGGOLD AND EASTERN TAYLOR COUNTIES UNTIL 530 AM CDT...

AT 456 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
WEST OF MOUNT AYR...OR 24 MILES WEST OF LAMONI...MOVING NORTHEAST AT
25 MPH.

LOCATIONS IMPACTED INCLUDE...
  CLEARFIELD AND DIAGONAL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN DES MOINES.

&&

LAT...LON 4089 9451 4089 9422 4057 9436 4060 9469
TIME...MOT...LOC 1001Z 216DEG 24KT 4072 9437
WIND...HAIL 60MPH 1.00IN

$$

VACHALEK
201 
WWUS53 KDMX 191010
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
510 AM CDT TUE APR 19 2011

IAC159-173-191021-
/O.CAN.KDMX.SV.W.0042.000000T0000Z-110419T1030Z/
TAYLOR IA-RINGGOLD IA-
510 AM CDT TUE APR 19 2011

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN RINGGOLD AND EASTERN
TAYLOR COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN DES MOINES.

LAT...LON 4089 9451 4089 9422 4057 9436 4060 9469
TIME...MOT...LOC 1011Z 216DEG 24KT 4077 9432

$$

VACHALEK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 3:40 AM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Apr 19, 3:40 AM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
340 AM CDT TUE APR 19 2011

.SHORT TERM /TODAY/...
AREA OF LOW PRESSURES CURRENTLY LOCATED IN KANSAS WILL HAVE
SIGNIFICANT IMPACT ON WEATHER ACROSS CENTRAL IOWA TODAY.
CURRENTLY...WARM FRONT ASSOCIATED WITH LOW IS ACROSS NORTHERN KANSAS
AND NORTHERN MISSOURI. CONVECTION HAS BEEN ONGOING ALONG BOUNDARY
INTO SOUTHERN NEBRASKA AND MISSOURI. THIS WILL PUSH INTO SOUTHERN
IOWA THROUGHOUT THE MORNING AS LOW PUSHES EASTWARD. STORMS ARE
ELEVATED...WITH LIMITED SURFACE DYNAMICS. HOWEVER...STORMS COULD
BECOME MARGINALLY SEVERE THIS MORNING. NEXT BEST CHANCE FOR SEVERE
WEATHER WILL BE IN THE AFTERNOON HOURS...HOWEVER...LOW WILL HAVE
PULLED NORTH AND EAST...AND SO THREAT WILL BE LIMITED TO EXTREME
EASTERN AND SOUTHERN PORTIONS OF CWA. STORMS IN THIS AREA SHOULD
REMAIN ELEVATED WITH HAIL AND WINDS BEING THE MAIN THREAT.

ADDITIONALLY...ON GOING PRECIPITATION WILL PERSIST...WITH RAIN
CHANGING OVER TO SNOW ACROSS THE NORTH THIS MORNING. TIMING OF
CHANGE OVER WILL DETERMINE SNOWFALL TOTALS...TRANSITION WILL BE
AFTER 12Z...AS TROUGH PUSHES EASTWARD AND COLDER AIR OVERTAKES IOWA.
GOOD FORCING AND FRONTOGENESIS SETS UP ACROSS NORTHERN HALF OF CWA
THROUGHOUT THE MORNING AND AFTER...WHICH WILL ALLOW FOR IMPRESSIVE
SNOWFALL FOR APRIL. HAVE WINTER WEATHER ADVISORY IN PLACE FOR THE
NORTH...COULD SEE SNOWFALL TOTALS BETWEEN 4 TO 6 INCHES ACROSS THE
ADVISORY AREA. APPEARS MAX QPF AMOUNTS WILL BE JUST SOUTH OF THE
ADVISORY. IF CHANGE OVER OCCURS MORE QUICKLY OR MAX QPF SHIFTS
NORTH...SNOWFALL TOTALS COULD BE HIGHER AND UPGRADE TO WINTER STORM
WARNING WOULD BE POSSIBLE.

HAVE KNOCKED HIGH TEMPERATURES DOWN A FEW DEGREES...WITH HIGHS WELL
BELOW SEASONAL AVERAGE.

.LONG TERM /TONIGHT THROUGH MONDAY/...
STORM WILL BE EXITING THE AREA THIS EVENING WITH BEST LIFT QUICKLY
PULLING NORTHEAST. EXITING UPPER LEVEL FRONT... AND TROWAL/DEF AXIS
MAY BRING LIGHT ADDITIONAL ACCUMS ACROSS THE NORTH AREA THROUGH THE
EVENING...WITH SOME MINOR BLOWING SNOW...THOUGH WHATEVER DOES
ACCUMULATE SHOULD BE FAIRLY WET GIVEN THE SNOW:WATER RATIOS AND THE
TIME OF YEAR. WITH SOME COLD AIR ADVECTION FOLLOWING THE
STORM...TEMPS TONIGHT WILL DROP INTO THE 20S NORTH WITH PARTIAL
CLEARING SKIES OVER THE WEST AND SOUTH AFTER MIDNIGHT...NORTH WILL
TAKE LONGER. RAIN WILL BECOME MIXED AND POSSIBLY CHANGE TO SOME
LIGHT RAIN/SNOW SOUTH PRIOR TO ENDING AFTER MIDNIGHT. COOL DAY ON
WED AS SUN RETURNS FOR A BIT OVER THE REGION. WITH HIGH SLIDING INTO
THE STATE WED EVENING...QUIET WEATHER WILL CONTINUE WITH TEMPS IN
THE MID TO UPPER 20S FAR NORTH...FROST/FREEZE POTENTIAL THERE WITH
LOWER TO MID 30S IN THE FAR SOUTH. NEXT SYSTEM QUICKLY ARRIVES INTO
THE REGION BY THURSDAY AND FRIDAY WITH WARM AIR ADVECTION RAINS
THURSDAY AND SCT THUNDER FOR THURS NIGHT AND FRIDAY. MODELS STILL AT
ODDS AS TO HOW FAR NORTH TO BRING WARM FRONT ON FRIDAY. CURRENT
INDICATIONS ARE THAT SOUTHEAST THIRD MAY BE GETTING INTO THE WARM
SECTOR AS THE STORM PULLS THROUGH. AFTER A QUICK BREAK SATURDAY AND
PART OF SUNDAY...NEXT STRONGER SYSTEM WILL ARRIVE INTO MONDAY.
ACTIVE WEATHER TO CONTINUE WITH NEXT FEW STORMS LIKELY TO BE ALL
LIQUID.

&&

.AVIATION 19/00Z...
DIFFICULT FORECAST FOR TAF LOCATIONS.  ACROSS THE NORTH WE WILL SEE
RAIN SPREADING ACROSS THE TAF LOCATIONS THROUGHOUT THE EVENING.
SOUNDINGS SHOWING THE THERMAL PROFILE GOING BELOW FREEZING BY 12Z SO
PRECIP SHOULD CHANGE TO SNOW BY 12Z FOR KMCW.  LIKELY A MIX FOR KFOD
AND KALO.  THE QUESTION BECOMES WHETHER THE PRECIP WILL CHANGE OVER
SOONER BECAUSE THERE IS A LOT OF FORCING FOR LIFT THAT COMES ACROSS
IN WAVES.  FURTHER SOUTH ELEVATED INSTABILITY WILL INCREASE
OVERNIGHT WHICH IN TURN WILL INCREASE THE CHANCES FOR THUNDERSTORMS
ACROSS MAINLY KOTM BUT IF THE INSTABILITY IS ABLE TO PUSH FURTHER
NORTH THEN KDSM MAY ALSO SEE SOME THUNDER TOWARDS 12Z.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 7 AM TUESDAY TO 9 AM CDT WEDNESDAY FOR
CERRO GORDO-EMMET-HANCOCK-KOSSUTH-PALO ALTO-WINNEBAGO-WORTH.
&&

SHORT TERM...WILKINS
LONG TERM...REV
AVIATION...BOKSA
Hazardous weather outlook, Apr 19, 4:04 AM CDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
404 AM CDT TUE APR 19 2011

IAZ070>075-081>086-092>097-200915-
CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
404 AM CDT TUE APR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE TODAY WITH SOME
SMALL HAIL POSSIBLE...ESPECIALLY THIS MORNING ACROSS THE SOUTH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED AGAIN FROM
THURSDAY NIGHT INTO FRIDAY. THE THREAT OF SEVERE WEATHER APPEARS
LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

IAZ023>028-033>039-044>050-057>062-200915-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-
404 AM CDT TUE APR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

RAIN WILL CHANGE TO SNOW TODAY WITH SOME LIGHT ACCUMULATIONS POSSIBLE
ALONG AND NORTH OF HIGHWAY 20. TRAVEL IS NOT EXPECTED TO BE IMPACTED
TO ANY GREAT DEGREE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED NON SEVERE THUNDERSTORMS ARE EXPECTED ALONG
AND SOUTH OF HIGHWAY 20 THURSDAY NIGHT AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

IAZ004>007-015>017-200915-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
404 AM CDT TUE APR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ACCUMULATING SNOWFALL WILL BE POSSIBLE TODAY INTO EARLY WEDNESDAY
MORNING. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA
DURING THIS TIME. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

RIVER FLOOD WARNINGS ALSO REMAIN IN EFFECT FOR PORTIONS OF THE
UPPER DES MOINES RIVER VALLEY. PLEASE REFER TO THE NATIONAL
WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ACCUMULATING SNOWFALL WILL BE POSSIBLE EARLY TONIGHT INTO WEDNESDAY
MORNING. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE AREA
DURING THIS TIME. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SNOWFALL REPORTS
ARE APPRECIATED.

REV

In the hours before

Special weather statement, Apr 19, 4:13 AM CDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
413 AM CDT TUE APR 19 2011

IAZ092>095-191115-
TAYLOR-RINGGOLD-DECATUR-WAYNE-
INCLUDING THE CITIES OF...BEDFORD...MOUNT AYR...LEON...CORYDON
413 AM CDT TUE APR 19 2011

...THUNDERSTORMS WITH SMALL HAIL MOVING INTO SOUTHERN IOWA EARLY
THIS MORNING...

SCATTERED THUNDERSTORMS ARE MOVING NORTH OUT OF MISSOURI INTO
SOUTHERN IOWA THIS MORNING. THE STORMS MAY CONTAIN PEA TO PENNY
SIZED HAIL AND CREATE WIND GUSTS TO 45 MPH AS THEY MOVE INTO THE
SOUTHERN COUNTIES OF THE REGION. THE STORMS ARE EXPECTED TO WEAKEN
AS THEY MOVE NORTH...BUT MAY STILL PRODUCE SOME SMALL HAIL FOR THE
NEXT 30 TO 45 MINUTES. THE STRONGEST STORM WILL MOVE THROUGH
TAYLOR AND RINGGOLD COUNTIES BY 515 AM CDT. THE STORMS ARE MOVING
TO THE NORTHEAST AT NEARLY 50 MPH.

REV

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 10:14 AM CDTRiver Flood WarningDMXHumboldt6 days

Nearby

Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.